Alert archive / Utah / Flash Flood Warnings in 2023
Flash Flood Warning 49, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Aug 19, 2023, 4:53 PM MDT for Kane County, Washington County, Utah. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 19, 2023, 4:53 PM MDT (22:53 UTC)
- Expired
- Aug 19, 2023, 7:45 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Kane County, UT, Washington County, UT
The radar
The Cedar City radar (KICX), 36 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 19, 5:35 PM MDT | FLASH FLOOD | 2 Ese Springdale, UT | 798 cfs rise on the East Fork of the Virgin River on gauge ESTU1. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 42 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 10.9 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 27 J/kg
- Mixed-layer CIN
- -387 J/kg
- Mixed-layer LCL
- 1528 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -28 m²/s²
- 0-3 km storm-relative helicity
- -46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
921
WGUS55 KSLC 192253
FFWSLC
UTC025-053-200145-
/O.NEW.KSLC.FF.W.0049.230819T2253Z-230820T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
453 PM MDT Sat Aug 19 2023
The National Weather Service in Salt Lake City has issued a
* Flash Flood Warning for...
West Central Kane County in southern Utah...
East Central Washington County in southwestern Utah...
* Until 745 PM MDT.
* At 453 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across western portions of Zion National Park,
particularly through Parunuweap Canyon, Pine Creek, Lower Clear
Creek, Spry Canyon, and Keyhole Canyon. Approximately 0.25 and
0.75 inches of rain have fallen, and additional rainfall amounts
of 0.25 to 0.50 inches are possible in the warned area. Flash
flooding is ongoing or expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
slot canyons, and typically dry washes.
* Some locations that will experience flash flooding include...
Zion National Park and Springdale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Remain alert for flooding even in locations not receiving rain. Dry
washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3734 11305 3735 11282 3716 11280 3716 11301
3730 11309 3732 11307
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
STW2 follow-up statements
891
WGUS75 KSLC 200024
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
624 PM MDT Sat Aug 19 2023
UTC025-053-200145-
/O.CON.KSLC.FF.W.0049.000000T0000Z-230820T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kane UT-Washington UT-
624 PM MDT Sat Aug 19 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM MDT THIS
EVENING FOR WEST CENTRAL KANE AND EAST CENTRAL WASHINGTON COUNTIES...
At 624 PM MDT, Doppler radar indicated prior thunderstorms produced
heavy rain across western portions of Zion National Park,
particularly through Parunuweap Canyon, Pine Creek, Lower Clear
Creek, Spry Canyon, and Keyhole Canyon. Approximately 0.50 and 1.25
inches of rain had fallen. Zion Dispatch reported multiple small
waterfalls throughout the park, and the East Fork Virgin River Gage
near Springdale recorded a rapid streamflow increase peaking near
800 CFS. Additional rainfall amounts of 0.25 to 0.50 inches are
possible in the warned area with showers and thunderstorms moving
over the park. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
slot canyons, and typically dry washes.
Some locations that will experience flash flooding include...
Zion National Park and Springdale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Remain alert for flooding even in locations not receiving rain. Dry
washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3734 11305 3735 11282 3716 11280 3716 11301
3730 11309 3732 11307
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
STW126
WGUS75 KSLC 200141
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
741 PM MDT Sat Aug 19 2023
UTC025-053-200151-
/O.EXP.KSLC.FF.W.0049.000000T0000Z-230820T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kane UT-Washington UT-
741 PM MDT Sat Aug 19 2023
...FLASH FLOOD WARNING WILL EXPIRE AT 745 PM MDT THIS EVENING FOR
WEST CENTRAL KANE AND EAST CENTRAL WASHINGTON COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose an
immediate threat, though more rain is possible this evening into the
overnight hours. Please continue to heed any road closures.
A Flood Watch remains in effect until 1200 AM MDT Monday for
portions of central, southern, and southwest Utah.
LAT...LON 3734 11305 3735 11282 3716 11280 3716 11301
3730 11309 3732 11307
$$
STWWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 3:31 PM MDT, 1 hour 22 minutes earlier.
Area forecast discussion, Aug 19, 3:31 PM MDT, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
331 PM MDT Sat Aug 19 2023
.SYNOPSIS...Moisture from Hurricane Hilary will impact the area
tonight through early next week, with western Utah seeing
high winds Monday. Monsoonal moisture fills back in and lingers
through the rest of the week.
&&
.SHORT TERM (Through 12Z Tuesday)...Currently sitting in a potent
environment on the verge of a productive evening, seeing the
mesoanalysis and recent CAMs continuing to increase the
instability and shear while moisture continues to stream in.
Satellite shows nearly clear skis across the forecast area with a
broad region of high cirrus to the west with a few bands of
convective development approaching through southern Nevada. Models
handling the initial convection fairly well, suggesting limited
development through the early evening outside of perhaps two
quasi-organized features impacting northeastern Utah and southwest
Wyoming posing a threat to recent burn scars, and a consistently
represented feature moving north through Washington and Kane
counties then northwest through Zion National Park and off the
terrain through Iron and Beaver counties. Given little change in
these features and the maintenance of a healthy convective
environment into the early evening, still carrying and messaging
these features and potential impacts.
Mid-level water vapor satellite shows the tropical moisture
associated with Hilary surging through SE CA and western AZ at
this time, with models bringing that plume into western Utah
overnight, influencing conditions overhead by 12Z Sunday. This is
consistent with the increased northward speed and eastward shift
in track observed by the NHC this afternoon. While the greatest
coverage of stratiform rain will be constrained to eastern Nevada
and the far western edge of utah, CAMs depict a number of pulses
moving northward as periods of PVA and enhanced dynamic support
help destabilize the background environment, potentially as a
result of feeder bands moving northward from the hurricane's edge.
These could trigger storms bringing extremely heavy rainfall to
portions of southern Utah. Additionally, noting the highly-sheared
environment in an unusual ideal balance with tremendous amounts of
CAPE (relative to the usual for Utah), severe potential in these
bands is worth attention. Low-level helicity across southwest
Utah Sunday morning coupled with these factors could create an
environment with healthy low-level mesocyclones and well-formed
supercells. While probabilities for specific severe weather
impacts remain low (<5%), cannot rule out the potential for large
hail or an isolated tornado in far southwestern Utah.
While rain will continue through Sunday night and Monday morning,
models begin to diverge in their handling of instability and
moisture, with the most favorable environment shifting further
west into Nevada. However, latest runs of the CAMs suggest the
wind threat attempts to grab the attention of the forecaster, with
the remnants of Hilary driving rapid height falls in the H7 field
as it undergoes extratropical transition and is assimilated into
the trough to the west. Probabilities for impactful winds in
excess of 58 mph across western Utah are creeping up, as high as
70% chances for far northwestern Utah and exposed terrain of
western Utah, and lower confidence further south at 30%. Some
uncertainty as to the onset time of these winds, as early as 4 or
5 AM along the UT/AZ border if winds are able to overcome low-
level stability and mix to the surface. Otherwise, if stability is
able to persist at the lowest levels, will see winds tick up
along the UT/NV border mid-morning and persist throughout the day
as the storm completes it's transition into a potent mid-level low
through Monday evening.
.LONG TERM (After 12Z Tuesday)...Tuesday will see a shift from an
overtly tropical in nature system to more of a typical mid-
latitude trough with a healthy moisture tap, starting off with
elevated PWATs and ample warm advection into the region in the
tropical system's wake. As high pressure fortifies to the east, it
will stall the progression of this trough over the western Great
Basin and reinforce the stubborn monsoonal pattern. PWATs will
continue to run over an inch/over 150% of normal through much of
the extended forecast period, with continued diurnal thermally
driven convection across the forecast area through the week and
potentially into next weekend, leading to continued threat to slot
canyons, dry washes, burn scars, and steep terrain across the
forecast area. At this time, Tuesday through Wednesday evening
appears to still carry the greatest threat, with the aid of
dynamic support from the fading trough to the west.
Tropical influences from the Atlantic Basic and northern branch
of the jet could both work to erode the upper level ridge
solidifying the monsoonal setup in place by next weekend, but
ensemble spread remains broad and uncertain. Clusters show a 60/40
split in a wetter/drier scenario as a result of position of the
ridge axis, currently favoring maintenance of the current setup
versus a westward shift with dry air moving in overhead.
&&
.AVIATION...KSLC...Prevailing VFR conditions will be maintained over
the KSLC terminal through tonight. Shower chances increase this
evening, to 30% between the 00-04z timeframe, with a corresponding
15-25% chance of lightning within 5SM. Brief CIGS to around 8-10kft
AGL will be possible with showers. Otherwise, generally light north
winds will continue through late this afternoon, with increasing
likelihood of south winds after 00-01z.
.REST OF UTAH AND SOUTHWEST WYOMING...Areas of showers and
thunderstorms will continue across portions of the Wasatch Front and
Mountains and areas eastward through around 04z. Meanwhile, should
see increasing thunderstorm activity across southwest and portions
of south-central Utah late this afternoon through around 04-05z.
Some of the stronger storms will produce brief MVFR conditions or
lower along with local mountain obscurations, along with the
potential for outflow winds greater than 35kt. Later tonight (around
05z or later) into Sunday morning, steadier rain will fill in across
far western Utah, likely affecting KENV and KSGU with potential for
brief periods of MVFR visibilities.
&&
.FIRE WEATHER...The ongoing monsoonal moisture surge will begin to
incorporate additional tropical moisture from the soon-to-be
remnants of currently Hurricane Hilary over the next 24 hours.
With this, can expect the potential for strong storms and wetting
rains to increase area-wide, though at this time the current track
will bring the greatest impacts to far western Utah, especially
the Pine Valley mountains and potentially through the Grand
Staircase. Areas outside the main slug of moisture are still
facing a heightened potential for wetting rains through the
remainder of the weekend and into next week as the tropical storm
is assimilated into the pattern.
The secondary concern outside of heavy rainfall and lightning
will be the increased winds moving into western Utah on Monday
morning. With the slight eastward shift in Hilary's track in
recent observations and model runs, have seen increased support
for winds in excess of 45 mph across much of western Utah through
the day Monday, with the highest winds possible in mountainous,
exposed terrain and across Box Elder county in northwestern Utah
where winds could approach or exceeded 60 mph at times. Given the
remnant moisture in place, while there will be some rapid drying,
the decrease in min RH will be from the low 80s and high 70s to
the mid 30s, with a few areas perhaps approaching 25%. This will
help limit the critical nature of fire weather on these days but
not entirely eliminate the threat.
Monsoonal moisture will return in the wake of the tropical
moisture's departure, with daily shower and thunderstorm activity
continuing through the upcoming work week.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...High Wind Watch from Monday afternoon through Monday evening for
UTZ101-102-115-122.
Flood Watch until midnight MDT tonight for UTZ112-113-117-119-
128>131.
Flood Watch through Sunday evening for UTZ115-122>127.
WY...None.
&&
Wessler/Cheng
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecityIn the hours before
Special weather statement, Aug 19, 3:07 PM MDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
307 PM MDT Sat Aug 19 2023
UTZ108-110-112-192130-
Wasatch Back UT-Western Uinta Mountains UT-Wasatch Mountains I-
80 North UT-
307 PM MDT Sat Aug 19 2023
...A strong thunderstorm will impact portions of east central
Weber...southwestern Rich...northeastern Morgan and northwestern
Summit Counties through 330 PM MDT...
At 306 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Coalville, moving north at 30 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Coalville, Henefer, Emory, Croydon, Echo and Echo Reservoir.
This includes the following highways...
Interstate 84 between mile markers 109 and 119.
Interstate 80 in Utah between mile markers 164 and 176.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
If on or near Echo Reservoir, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 4092 11137 4096 11161 4139 11151 4131 11116
TIME...MOT...LOC 2106Z 195DEG 25KT 4107 11144
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
NDSpecial weather statement, Aug 19, 4:19 PM MDT, 34 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
419 PM MDT Sat Aug 19 2023
UTZ115-116-118-192245-
Sanpete Valley UT-Western Millard and Juab Counties UT-
Eastern Juab/Millard Counties UT-
419 PM MDT Sat Aug 19 2023
...A strong thunderstorm will impact portions of central Sanpete and
southeastern Juab Counties through 445 PM MDT...
At 417 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Scipio, moving north at 20 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Nephi, Manti, Moroni, Ephraim, Gunnison, Mount Pleasant, Wales,
Fayette, Centerfield, Fairview, Fountain Green, Spring City, Levan,
Mayfield, Sterling, Indianola, Yuba Lake State Park and Mills.
This includes the following highways...
Interstate 15 between mile markers 197 and 227.
US Route 89 between mile markers 236 and 296.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3942 11147 3904 11172 3909 11174 3904 11193
3931 11194 3938 11214 3978 11196 3973 11180
3937 11192 3919 11179 3943 11164 3968 11168
3969 11168 3955 11157 3960 11146 3981 11153
3981 11145 3954 11140
TIME...MOT...LOC 2217Z 195DEG 18KT 3938 11198
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
NDThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 2:37 AM MDT | High Wind Watch | SLC | Beaver, Box Elder, Iron, Juab, Millard, Salt Lake and 3 more | 23 hr |
| Aug 19, 3:07 PM MDT | Special Weather Statement | SLC | Morgan | 23 min |
| Aug 19, 4:19 PM MDT | Special Weather Statement | SLC | Sanpete | 26 min |
| Aug 19, 4:57 PM MDT | Special Weather Statement | SLC | Utah | 33 min |
| Aug 19, 5:26 PM MDT | Special Weather Statement | SLC | Utah | 49 min |
Nearby
Flash Flood Warnings in Utah, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.